Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 40, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 13, 2005, 3:48 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2005, 3:48 PM CDT (20:48 UTC)
- Expired
- Aug 13, 2005, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:58 PM CDT | FLASH FLOOD | Lawrence, KS | FORMER STORM SPOTTER REPORTED MANY ROADS FLOODED IN LAWRENCE WITH WATER ALMOST A FOOT DEEP IN SOME PLACES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 944 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 132054
FFWTOP
KSC045-087-132345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT SAT AUG 13 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 645 PM CDT
* AT 349 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IN DOUGLAS COUNTY
REPORTED FLASH FLOODING OCCURRING...ESPECIALLY IN AND AROUND THE
LAWRENCE AREA. RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE ALREADY
OCCURRED THIS AFTERNOON. RADAR INDICATES THAT AN ADDITIONAL 1 TO 2
INCHES OF RAIN COULD STILL FALL OVER MUCH OF DOUGLAS COUNTY
AND SOUTHEAST JEFFERSON COUNTY THROUGH 5 PM WITH SIGNIFICANT FLASH
FLOODING.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...
BALDWIN CITY...
CLINTON...
EUDORA...
LECOMPTON...
WILLIAMSTOWN...
PERRY...
CLINTON LAKE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 191 AND 206.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
3897 9506 3875 9506 3874 9549 3902 9548
3905 9546 3915 9518
$$2 follow-up statements
000
WGUS73 KTOP 132150
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT SAT AUG 13 2005
KSC045-087-132345-
JEFFERSON-DOUGLAS-
444 PM CDT SAT AUG 13 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR DOUGLAS AND
SOUTHEASTERN JEFFERSON COUNTIES...
AT 444 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL STREETS
AND HIGHWAYS IN THE LAWRENCE AREA WERE STILL UNDER WATER. ALTHOUGH
RAINFALL RATES HAVE DECREASED ACROSS THE AREA...ADDITIONAL RAINFALL
AMOUNTS OF A HALF TO NEAR 1 INCH ARE STILL EXPECTED THROUGH 6 PM.
THIS WILL ONLY AGGRAVATE CURRENT FLOODING OR SLOW ITS RECESSION.
LOCATIONS IMPACTED INCLUDE...
LAWRENCE...BALDWIN CITY...CLINTON...EUDORA...LECOMPTON...WILLIAMSTOWN
AND CLINTON LAKE.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 191 AND 206.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
3897 9506 3875 9506 3874 9549 3902 9548
3905 9546 3915 9518
$$000
WGUS73 KTOP 132348
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT SAT AUG 13 2005
KSC045-087-132351-
JEFFERSON-DOUGLAS-
645 PM CDT SAT AUG 13 2005
...THE FLASH FLOOD WARNING FOR DOUGLAS AND SOUTHEASTERN JEFFERSON
COUNTIES EXPIRED AT 645 PM CDT...
LAW ENFORCEMENT OFFICIALS REPORT WATER LEVELS ARE RECEDING ACROSS
THE AREA. ALTHOUGH OCCASIONAL RAIN WILL CONTINUE ACROSS DOUGLAS AND
SOUTHERN JEFFERSON COUNTIES THROUGH 8 PM...IT SHOULD NOT BE ENOUGH
TO CREATE ANY ADDITIONAL FLOODING. SOME PONDING OF WATER IN LOW
LYING AND POOR DRAINAGE AREAS IS STILL EXPECTED THROUGH THE EVENING
HOWEVER.
DO NOT DRIVE INTO ANY AREA WHERE WATER COVERS THE ROAD.
LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
3897 9506 3875 9506 3874 9549 3902 9548
3905 9546 3915 9518
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:45 AM CDT, 12 hours 3 minutes earlier.
Area forecast discussion, Aug 13, 3:45 AM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 AM CDT SAT AUG 13 2005 .DISCUSSION... CHANCES FOR PRECIP AND WHEN THEY WILL END CONTINUE TO BE THE MAIN FORECAST PROBLEM THIS MORNING. SYNOPTIC PATTERN OVER THE FORECAST AREA HAS NOT CHANGED MUCH FROM YESTERDAY. 08Z WATER VAPOR IMAGERY CONTINUES TO SHOW A PLUM OF SUBTROPICAL MOISTURE OVER THE AREA. AT THE SURFACE...THERE ARE SEVERAL OUTFLOW BOUNDARIES ACROSS THE AREA...BUT THE MAIN SFC FRONT SEEMS TO BE LOCATED FROM THE OK PANHANDLE INTO NORTH CENTRAL KS...THEN OVER INTO SOUTHERN IA. THE MAIN AREA OF PRECIP THIS MORNING HAS FORMED ALONG AND TO THE NORTH OF THE 850 FRONT NEAR THE NEB STATE LINE. THINK THAT TODAY WILL BE SIMILAR TO YESTERDAY IN TIMING OF THE PRECIP. THINK PRECIP ALONG THE 850 FRONT WILL FALL APART THIS MORNING. HOWEVER WITH SOME SPOTTY SUNSHINE TODAY...INSTABILITY SHOULD DEVELOP ACROSS EAST CENTRAL KS SOUTH OF OLD OUTFLOW BOUNDARIES OR A SECONDARY FRONT NOW MOVING SOUTH THROUGH THE NEB PANHANDLE. THERE SHOULD BE MORE CLOUD COVER AND CAA ACROSS NORTHERN COUNTIES...HOLDING HIGHS TODAY IN THE UPPER 70S. FOR TONIGHT...AM CONCERNED THAT THE 850 FRONT WILL SET UP ACROSS THE FAR SOUTHERN COUNTIES AND HELP PRECIP DEVELOP SIMILAR TO THIS MORNING. THEREFORE HELD ONTO LIKELY POPS ACROSS THE SOUTH. DID NOT GO AS COOL AS GUIDANCE THINKING THAT CLOUD COVER WILL HELP MODIFY TEMPS. THE MODELS ARE NOT PUSHING THE FRONT AS FAR SOUTH AS BEFORE FOR SUNDAY AND SUNDAY NIGHT. ADDITIONALLY BOTH THE GFS AND NAM INDICATE SOME GOOD THETA-E ADVECTION OVER THE FRONT ACROSS THE EASTERN HALF OF THE FORECAST AREA LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. IN FACT MODELS HAVE A HARD TIME MOVING THE STALLED FRONT OUT OF SOUTHEAST KS FOR THE FIRST HALF OF THE WORK WEEK. DECIDED TO KEEP LIKELY POPS ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA SUNDAY NIGHT TO ACCOUNT FOR ISENTROPIC LIFT AND OVERRUNNING. ALSO HELD ONTO CHANCE POPS DURING THE DAY MONDAY OVER EAST CENTRAL KS IN CASE THE FRONT DOES HANG UP ACROSS IN SOUTHEAST KS. FORECAST TEMPS SEEM IN THE BALLPARK FOR THE NEXT COUPLE DAYS. 850 TEMPS AND 1000-500MB THICKNESSES SUGGEST THAT THERE IS NOT A GREAT BIG CHANGE IN AIRMASSES. KEPT HIGHS GENERALLY IN THE 70S FOR SUNDAY THINKING THAT CLOUD COVER WILL HOLD TEMPS DOWN. THESE MAY BE A TAD COOL IF THE SUN BREAKS OUT THOUGHT. DID NOT MAKE ANY CHANGES TO THE FORECAST AFTER MONDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS
Hazardous weather outlook, Aug 13, 6:03 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 603 AM CDT SAT AUG 13 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-141115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 603 AM CDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. IN ADDITION TO DEADLY LIGHTNING...THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. THE RAINFALL COULD COME DOWN FAST ENOUGH TO CAUSE PONDING OF WATER OR MINOR STREET FLOODING...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WITH HEAVY RAIN REMAIN IN THE FORECAST SUNDAY THROUGH MONDAY. THE MOST LIKELY AREAS FOR ADDITIONAL THUNDERSTORMS WILL BE ACROSS EAST CENTRAL KANSAS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS EXCEEDING ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.